Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 237, NWS Goodland, KS

August 1, 2017Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 1, 2017, 2:55 PM CDT for Wichita County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 2:55 PM CDT (19:55 UTC)
Expired
Aug 1, 2017, 3:31 PM CDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wichita County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WUUS53 KGLD 011955
SVRGLD
KSC203-012045-
/O.NEW.KGLD.SV.W.0237.170801T1955Z-170801T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
255 PM CDT TUE AUG 1 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Eastern Wichita County in west central Kansas...

* Until 345 PM CDT

* At 255 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Modoc, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Leoti and Marienthal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3833 10146 3864 10129 3860 10113 3830 10112
      3826 10113 3826 10115
TIME...MOT...LOC 1955Z 016DEG 13KT 3855 10121 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart
2 follow-up statements
809 
WWUS53 KGLD 012011
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
311 PM CDT TUE AUG 1 2017

KSC203-012045-
/O.CON.KGLD.SV.W.0237.000000T0000Z-170801T2045Z/
Wichita KS-
311 PM CDT TUE AUG 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN WICHITA COUNTY...

At 311 PM CDT, a severe thunderstorm was located 8 miles south of
Leoti, moving southwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Wichita County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3843 10141 3839 10118 3827 10120 3833 10146
TIME...MOT...LOC 2011Z 030DEG 13KT 3837 10140 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart
510 
WWUS53 KGLD 012031
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
331 PM CDT TUE AUG 1 2017

KSC203-012040-
/O.CAN.KGLD.SV.W.0237.000000T0000Z-170801T2045Z/
Wichita KS-
331 PM CDT TUE AUG 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WICHITA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3843 10141 3839 10118 3827 10120 3833 10146
TIME...MOT...LOC 2028Z 016DEG 13KT 3830 10143 

$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 11:05 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 1, 11:05 AM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1005 AM MDT Tue Aug 1 2017

.UPDATE...
Issued at 603 AM MDT Tue Aug 1 2017

Elevated thunderstorms have developed in the eastern portion of
our area and also being helped by a weak shortwave trough. So for
a few hours this morning I have inserted a slight chance of
thunderstorms. At the same time adjusted the area of fog slightly.
So far visibilities have stayed above one quarter.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 330 AM MDT Tue Aug 1 2017

Forecast issues will be fog today, precipitation chances through the
period, the winds behind the front Wednesday night, how hot to make
it through tomorrow, and how much to cool it off on Thursday.
Satellite continue to show an amplified pattern from the Pacific
into North America. Some amplification and retrogression of
heights/features have occurred over the last 24 hours from western
North America into the eastern Pacific. Because of the position of
the western ridge, richer/deeper moisture aloft has been shoved
south with a much drier air mass in place.

Models started well at jet level. At mid levels the models tended to
not have the ridge strong enough and far enough east. The Canadian,
Gfs, and Ukmet were doing a little better than the rest. Models were
having trouble at the surface with not have the surface trough far
enough west plus the surface not far enough west and north. The Sref
was starting the best. The Gfs, Canadian, and Nam were doing the
best on the low level thermal field.

Today/tonight...First issues to address is what the coverage of the
fog will, how dense will it be, and when it will end. At this time
the models would indicate the fog and stratus should end by late
morning. Kept temperatures about the same from yesterdays forecast.
However if clouds last longer than anticipated, temperatures will
need to be lowered. However, the models have a cool bias recently.

From yesterday the mid level ridge is further east than what was
shown yesterday. Later this afternoon into tonight the left front
quadrant stays to the south and west of the area. Overall the lift
and moisture looks better further east and north. In fact through
the period, the heights remain the same or slowly rise. So will have
this period dry for now.

Wednesday/Wednesday night...the two segments of the jet stay on
either side of the area which is a little concerning. May be in a
region of general downward motion as shortwave trough and associated
cold front moves through the region. Latest model data supports the
chance that the builder gave me of storms from late in the afternoon
into the night. So am planning on no changes.

Main upper system will moving through the north central portion of
the country and this will drive the above mentioned cold front
rather aggressively. A rather tight pressure gradient develops
behind the front with 5 to 7 mb 3 hour pressure rises. This frontal
passage happens at night and always wonder if the boundary layer
will stabilize enough to inhibit the brunt of the winds. Right now
will increase the builder winds a little and take another look at
this tomorrow.

The front does not look like it makes it into our until the late
afternoon. Models warm up temperatures over the previous day, and
that makes sense given the frontal timing with the warm air
advection/compressional warming ahead of the front. I ended up
raising the temperatures a little over what the builder gave me.

Thursday/Thursday night...The front is south of the forecast area by
the beginning of this period. Right rear quadrant of the jet moves
across during the afternoon and early evening which is the post
frontal environment. Also a couple of shortwave troughs move through
during this time. There appear to be rather strong baroclinic zones
associated with these shortwave troughs.

So the pops gives me during this time are reasonable. No surface
instability is around during the day but there is some elevated. So
will have mainly rain showers with embedded thunderstorms. Am
expecting the precipitation to hang around very long during the
night, and it should be in the form of rain showers.

Combination of strong cold air advection along with cloud cover and
precipitation will make for a much cooler day with highs not
expected to get out of the 70s. Some models are showing a few places
not making it out of the 60s. Not ready to go that far but enough
here to lower temperatures a little from the builder. Looks like a
cool night with light winds and a much cooler air mass in place.
Looks like a decent setup for radiational conditions so I lowered
the lows a little.

.LONG TERM...(Friday through Monday)
Issued at 330 AM MDT Tue Aug 1 2017

Friday-Saturday: Main concern with this period will be the potential
for strong to severe storms each evening. Will have a series of
shortwaves traverse the area in the NW flow aloft. This, combined
with a surface low and leeside troughing, will aid in the
development of thunderstorms. As of the 0Z models, Friday looks to
be the more impactful day in regards to strong to severe storms.
Model soundings show 0-6km bulk shear near 50kt and MUCAPE around
2500 J/kg across the CWA. Chance of showers and storms for both
days. Temperatures will be slightly below normal for the period.

Sunday-Monday: Looking at theta-e fields, GFS is advertising a
possible cold front/boundary passage during the pre-dawn hours
Sunday. Flow at the surface turns more out of the E/NE while upper
level flow stays out of the NW on Sunday. Disturbance moves across
the area Sunday night into Monday morning bringing a slight chance
of showers/storms again. Temperatures continue to remain below
normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1005 AM MDT Tue Aug 1 2017

For KGLD and KMCK, vfr conditions expected through the period.
Cu/strato-cu expected at both terminals through early afternoon
with winds from the northeast to east at speeds 10kts or less. For
tonight generally clear with winds from the east veering to the
southeast at speeds under 10kts. For tomorrow morning winds from
the south approaching 10kts with some mid and high clouds
possible.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...BULLER
LONG TERM...SME
AVIATION...99
Hazardous weather outlook, Aug 1, 1:45 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1245 PM MDT Tue Aug 1 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1245 PM MDT Tue Aug 1 2017 /145 PM CDT Tue Aug 1 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are expected this afternoon generally along
and south of Interstate 70. The primary threats will be hail to one
inch in diameter, wind gusts to 50 mph and a brief period of locally
heavy rainfall which may create reduced visibilities.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Scattered thunderstorms are expected from late Wednesday afternoon
into the nighttime hours. Some of these storms could become severe
with large hail and damaging winds being the main threats.

There will be a chance of severe thunderstorms across the area from
Friday afternoon into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 1, 2:49 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
249 PM CDT TUE AUG 1 2017

KSZ042-012030-
Wichita KS-
249 PM CDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WICHITA COUNTY UNTIL 330
PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Modoc, moving south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marienthal.

LAT...LON 3835 10138 3865 10126 3863 10113 3832 10113
TIME...MOT...LOC 1949Z 009DEG 11KT 3857 10117

Lockhart
Special weather statement, Aug 1, 2:51 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
151 PM MDT TUE AUG 1 2017

KSZ041-012000-
Greeley KS-
151 PM MDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
200 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Coolidge, moving south at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Greeley County.

LAT...LON 3834 10204 3835 10183 3826 10181 3826 10204
TIME...MOT...LOC 1951Z 354DEG 20KT 3824 10193

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:49 PM CDTSpecial Weather StatementGLDWichita41 min
Aug 1, 2:51 PM CDTSpecial Weather StatementGLDGreeley9 min
Aug 1, 3:30 PM CDTSpecial Weather StatementGLDWichita15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.